Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 218, NWS Shreveport, LA

May 16, 2003Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2003, 6:43 PM CDT for Smith County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 6:43 PM CDT (23:43 UTC)
Expired
May 16, 2003, 7:30 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Smith County, TX

The radar

The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-621 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 162344
SVRSHV
TXC183-203-315-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREGG COUNTY IN NORTHEAST TEXAS
  HARRISON COUNTY IN NORTHEAST TEXAS
  MARION COUNTY IN NORTHEAST TEXAS

* UNTIL 815 PM CDT

* AT 643 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES       
  WEST OF JEFFERSON TO 12 MILES WEST OF LONGVIEW...MOVING SOUTHEAST  
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONGVIEW AT 700 PM CDT
  HALLSVILLE AT 730 PM CDT
  MARSHALL AT 745 PM CDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO TWO INCHES AND 
STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  GREGG COUNTY IN NORTHEAST TEXAS
  HARRISON COUNTY IN NORTHEAST TEXAS
  MARION COUNTY IN NORTHEAST TEXAS
UNTIL 815 PM CDT.

LAT...LON 3284 9411 3285 9461 3241 9492 3245 9413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:30 PM CDT, 13 minutes earlier.

Area forecast discussion, May 16, 6:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT FRI MAY 16 2003

ZONES UPDATED TO INCLUDE TOR WATCH 397...VALID UNTIL MIDNIGHT.
NO OTHER CHANGES...ZONES ALREADY SENT.

13

.SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 6 hours 43 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Special weather statement, May 16, 2:41 PM CDT, 4 hours 2 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT FRI MAY 16 2003

...A TORNADO WATCH CONTINUES THIS AFTERNOON...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MUCH OF THE FOUR
STATE AREA. THE TORNADO WATCH AREA IS GENERALLY ALONG AND NORTH OF
A LINE...FROM RUSK TO NACOGDOCHES TEXAS...TO MANY AND COLUMBIA
LOUISIANA. THIS AREA INCLUDES ALL OF NORTHEAST TEXAS...MUCH OF
NORTHWEST AND NORTH CENTRAL LOUISIANA...ALL OF SOUTHWEST ARKANSAS...
AND MCCURTAIN COUNTY IN OKLAHOMA.

AS OF 230 PM THIS AFTERNOON...NO SEVERE THUNDERSTORMS WERE PRESENT
OVER THE FOUR STATE AREA...HOWEVER...THE ATMOSPHERE IS VERY
UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS COULD RAPIDLY DEVELOP.
THE THUNDERSTORMS WILL LIKELY FORM IN NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...OR SOUTHWEST ARKANSAS...AND MOVE TOWARD THE EAST AND
NORTHEAST. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME RAPIDLY
SEVERE...AND PRODUCE ISOLATED TORNADOS. STAY ALERT FOR THE LATEST
WEATHER INFORMATION DURING THE AFTERNOON AND EVENING.

03
Local storm report, May 16, 6:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
642 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    YANTIS                    TX   2.00 INCH HAIL
05/16/03   WOOD                           REPORT FROM FIRE
                                          DEPARTMENT.

0500 PM    2 SE BOGOTA               TX   WIND DAMAGE
05/16/03   RED RIVER                      REPORTED BY LAW
                                          ENFORCEMENT. TREES DOWNED
                                          ALONG U.S. 271.

0505 PM    7 S IDABEL                OK   60 MPH TSTM WIND GUST
05/16/03   MCCURTAIN                      REPORT FROM NWS PERSONNEL.

0505 PM    7 S IDABEL                OK   .75 INCH HAIL
05/16/03   MCCURTAIN                      REPORT FROM NWS PERSONNEL.

0507 PM    BROKEN BOW                OK   .75 INCH HAIL
05/16/03   MCCURTAIN                      REPORT FROM FIRE
                                          DEPARTMENT.

0510 PM    BROKEN BOW ARPT           OK   WIND DAMAGE
05/16/03   MCCURTAIN                      ROOF BLOWN OF HANGAR
                                          BUILDING. REPORT FROM
                                          SHERIFFS OFFICE.

0520 PM    2 SW WINNSBORO            TX   1.75 INCH HAIL
05/16/03   WOOD                           REPORTED BY SPOTTERS

0550 PM    3 NW LINDALE              TX   WIND DAMAGE
05/16/03   SMITH                          TREES DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

0615 PM    TYLER POUNDS FLD TYLER    TX   .75 INCH HAIL
05/16/03   SMITH                          REPORT FROM SHERIFFS
                                          OFFICE.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:30 PM CDTSevere Thunderstorm WarningSHVWood60 min
May 16, 4:34 PM CDTSevere Thunderstorm WarningSHVRed River56 min
May 16, 5:00 PM CDTSevere Thunderstorm WarningSHVFranklin60 min
May 16, 5:12 PM CDTSevere Thunderstorm WarningSHVTitus63 min
May 16, 5:27 PM CDTSevere Thunderstorm WarningSHVWood63 min
May 16, 5:35 PM CDTSevere Thunderstorm WarningSHVSmith55 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningSHVCamp60 min
May 16, 5:49 PM CDTSevere Thunderstorm WarningSHVMorris56 min
May 16, 6:31 PM CDTSevere Thunderstorm WarningSHVUpshur59 min
May 16, 6:37 PM CDTSevere Thunderstorm WarningSHVCass53 min
May 16, 6:44 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion91 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.